Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Apr 8, 2021, 9:40 PM EDT for Bedford County, Botetourt County, Virginia. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2021, 9:40 PM EDT (01:40 UTC)
- Expired
- Apr 8, 2021, 10:45 PM EDT
- In force
- 65 min
- Issued by
- NWS Blacksburg, VA
Counties Bedford County, VA, Botetourt County, VA
The radar
The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 423 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 314 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
The text
As transmitted.
916
WWUS81 KRNK 090140
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
940 PM EDT Thu Apr 8 2021
VAZ023-034-044-045-090245-
Botetourt-Campbell-Bedford-Pittsylvania-
940 PM EDT Thu Apr 8 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CAMPBELL...NORTHWESTERN PITTSYLVANIA...BEDFORD AND
CENTRAL BOTETOURT COUNTIES...
At 938 PM EDT, strong thunderstorms extended from Hollins to
Smith Mountain Lake State Park and Moneta to Huddleston, moving
north at 40 mph.
Winds in excess of 30 mph are possible with these storms along with
pea to dime-sized hail.
Locations impacted include...
Bedford...
Altavista...
Hurt...
Buchanan...
Huddleston...
Montvale...
and Moneta.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3769 7967 3766 7968 3761 7960 3707 7923
3691 7954 3701 7960 3705 7959 3708 7962
3709 7961 3716 7970 3755 7995 3772 7969
TIME...MOT...LOC 0138Z 184DEG 34KT 3713 7958
$$
RABWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Apr 8, 8:32 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 8, 8:32 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 832 PM EDT Thu Apr 8 2021 .SYNOPSIS... A complex low pressure system will keep a front over the region through Friday. Another low continues the chance of showers through Sunday. Dry weather is expected behind this system for Monday and Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 820 PM EDT Thursday... Thunderstorms have manage to take advantage of the instability provided by today's heating ahead of the shortwave slipping across the region: surface CAPE of the evening sounding was ~1000 j/kg, so no shock that we are getting some thunder and lightning: that instability combined by the weak shear has allowed for some isolated cells to produce some hail. Will continue to monitor the showers and storms as they slip across the area: generally expecting things to continue to remain mostly quiet, though the HRRR is wanting to slightly organize the line as it skips northeast past Lynchburg as it slips into Sterling's coverage area. Following the rain, wedge conditions start to build into the region, coating the area in areas of fog and low clouds generally in the foothills and Piedmont, into the Southern Shenadoah and New River Valley. Previous Discussion... As of 150 PM EDT Thursday... As we head through the afternoon, a shortwave/vort tracks into the mountains, with upper divergence increasing to the northeast. High- res models still highlight best shower chances in a corridor from the Alleghanys of Virginia, southeast into the piedmont of VA. MLCAPEs of 400-700 J/Kg may be enough to allow for some thunderstorms. Otherwise, rest of the CWA will see isolated to scattered showers this afternoon, with lowest threat across the NC piedmont into the foothills Tonight, will see shallow wedge hold firm across the piedmont while rest of the area will stay on the warm side of the front. Tail end of vort will keep threat of showers high this evening along/north of a BKW-LYH line, then should see some drying at least south of this line overnight, which in agreement of the Euro/NAM solution. Could see some drizzle/fog across the foothills/piedmont of VA outside the showers, but the wedge overall does not look that strong. Lows in the 50s most areas tonight. Friday will see another scattering of showers/storms as another shortwave pivots across the area, with best chance along/east of the Blue Ridge. Temperatures overall are dependent on wedge/cloud cover and showers, but leaned toward cooler MET. Still warm with mid to upper 60s from Lewisburg-Roanoke-Lynchburg north, to lower to mid 70s south. Forecast confidence high. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 225 PM EDT Thursday... Showery and isolated thunderstorms while warm weather continues... Backdoor front will have partially eroded the wedge by Friday night. Overnight showers will be less numerous before a cold front approaches Saturday night, and because of the lack of insolation to help instability, don't expect any thunder after sundown. Showers and storms pick up again Saturday afternoon. With the wedge eroded and the best forcing of the weekend from the front, have isolated thunder in the forecast for most of the area through Saturday afternoon and evening. Rain persists through the night into early Sunday morning, expecting this to be the period of heaviest rain. Up to three-quarters of an inch in our northernmost counties around Bath. On Sunday after the front has passed, may have some lingering precip before the closed low moves far enough north, which should be late Sunday. Skies will also start to clear after an overcast weekend. Despite the cloudiness, temperatures over the weekend will be still be above normal for the time of year. Daily highs across the forecast area will be in the high 60s or 70s this weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 200 PM EDT Thursday... Generally dry early, then an increasing chance for showers along with a cooling trend later next week. Ensemble guidance is consistent with indicating shallow ridging aloft with a flat closed low spinning over the Great Lakes gradually gaining some amplitude toward the latter portion of next week. While this pattern will not favor any significant weather for the Appalachians and central mid Atlantic region, it may not be completely dry as some weak short waves cross the region especially as the upper low starts to amplify later in the week. Cooler air will steadily filter in from the northwest though since we will be starting off the week above normal expect the cooldown will only bring us closer to seasonal normals for mid April. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 830 PM EDT Thursday... Scattered showers and storms continue to press through the area this evening, bringing brief moments of sub vfr ceilings and visibilities, as well as some lightning. This wave is expected to continue to press northeast over the next few hours. Following the rain comes wedge conditions that will produce very poor flight conditions in the east, impacting LYH and DAN. Likewise, confidence has increased in that these wedge conditions look to also impact BCB and ROA. BLF due to its proximity away from the BLue Ridge looks to make it through the night fairly well. LWB still remains of question, but given the precipitation it has received there this evening, confidence has risen enough to put fog in for tonight. Tomorrow will see flight conditions gradually improving for TAF sites near and east of the Blue Ridge. Following the improving conditions will be yet another possible wave that could impact flight conditions in the late afternoon, but high- res guidance remains variable on how much/when these would impact sites so any mention of showers/storms have been left out of TAFs at this time. Extended Aviation Discussion... The next round of more widespread sub-VFR conditions arrive Friday night into Saturday with a frontal boundary and showers/storms. These conditions may linger into the first half of Sunday before improving conditions through early next week. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/WP NEAR TERM...RR/WP SHORT TERM...VFJ LONG TERM...MBS AVIATION...AMS/RR/WP
Hazardous weather outlook, Apr 8, 9:37 PM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 937 PM EDT Thu Apr 8 2021 NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042>044- 507-508-100145- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Roanoke-Patrick-Franklin-Henry-Pittsylvania-Halifax- Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier- 937 PM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ018>020-023-024-034-035-045>047-059-100145- Craig-Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst- Campbell-Appomattox-Buckingham-Charlotte- 937 PM EDT Thu Apr 8 2021 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. Continued thunderstorm activity expected early tonight with some storms currently producing hail and frequent lightning. Activity will start to diminish after 10 PM. Localized flooding could also be a threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, Apr 8, 8:38 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
838 PM EDT Thu Apr 8 2021
VAZ045-090115-
Campbell-
838 PM EDT Thu Apr 8 2021
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CAMPBELL COUNTY...
At 837 PM EDT, Strong thunderstorm were located over Gladys, or 8
miles south of Rustburg, moving northeast at 5 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Evington...
Rustburg...
Hodges...
Gladys...
Long Island...
and Timberlake.
Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3708 7911 3709 7912 3709 7913 3708 7914
3718 7935 3734 7923 3723 7897
TIME...MOT...LOC 0037Z 211DEG 5KT 3716 7912
RABLocal storm report, Apr 8, 8:47 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
847 PM EDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 ENE ORISKANY 37.63N 79.95W
04/08/2021 E0.70 INCH BOTETOURT VA TRAINED SPOTTER
DIME SIZE HAIL FELL FROM 800 PM TO 802 PM
EDT.
&&
DSLocal storm report, Apr 8, 9:06 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
906 PM EDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 SSW LYNCHBURG AIRPORT 37.31N 79.21W
04/08/2021 E1.00 INCH CAMPBELL VA TRAINED SPOTTER
&&
RRSpecial weather statement, Apr 8, 9:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
915 PM EDT Thu Apr 8 2021
VAZ018>020-023-090245-
Botetourt-Bath-Craig-Alleghany-
915 PM EDT Thu Apr 8 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...EASTERN
CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...BATH AND WESTERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...
At 912 PM EDT, strong thunderstorms with very heavy rainfall extended
from Mountain Grove to Covington to Hollins.
Winds in excess of 30 mph and pea size hail are possible with this
storm. Very heavy rainfall and frequent lightning can also be expected.
Locations impacted include...
Covington...
Clifton Forge...
Warm Springs...
Millboro...
Eagle Rock...
Jordan Mines...
and Oriskany.
Torrential rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3809 7949 3795 7958 3793 7961 3787 7965
3787 7964 3742 7994 3756 8021 3820 7977
TIME...MOT...LOC 0112Z 186DEG 8KT 3775 7992
RABLocal storm report, Apr 8, 9:38 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
938 PM EDT THU APR 8 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 2 NE LYNCHBURG AIRPORT 37.35N 79.18W
04/08/2021 E0.50 INCH CITY OF LYNCHBURG VA PUBLIC
INTERNET REPORT. HAIL RANGED FROM 0.25 TO
0.50 INCH.
&&
DSSpecial weather statement, Apr 8, 9:40 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
940 PM EDT Thu Apr 8 2021
VAZ023-034-044-045-090245-
Botetourt-Campbell-Bedford-Pittsylvania-
940 PM EDT Thu Apr 8 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN CAMPBELL...NORTHWESTERN PITTSYLVANIA...BEDFORD AND
CENTRAL BOTETOURT COUNTIES...
At 938 PM EDT, strong thunderstorms extended from Hollins to
Smith Mountain Lake State Park and Moneta to Huddleston, moving
north at 40 mph.
Winds in excess of 30 mph are possible with these storms along with
pea to dime-sized hail.
Locations impacted include...
Bedford...
Altavista...
Hurt...
Buchanan...
Huddleston...
Montvale...
and Moneta.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3769 7967 3766 7968 3761 7960 3707 7923
3691 7954 3701 7960 3705 7959 3708 7962
3709 7961 3716 7970 3755 7995 3772 7969
TIME...MOT...LOC 0138Z 184DEG 34KT 3713 7958
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 8:12 PM EDT | Special Weather Statement | RNK | Bath | 48 min |
| Apr 8, 8:23 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 37 min |
| Apr 8, 8:38 PM EDT | Special Weather Statement | RNK | Campbell | 37 min |
| Apr 8, 8:48 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 27 min |
| Apr 8, 9:15 PM EDT | Areal Flood Advisory | RNK | Alleghany, Botetourt, Craig | 4 hr |
| Apr 8, 9:15 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, City of Covington | 90 min |
| Apr 8, 9:21 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 54 min |
| Apr 8, 9:27 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Botetourt, City of Covington | 63 min |
| Apr 8, 10:14 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Apr 8, 10:44 PM EDT | Special Weather Statement | RNK | Buckingham | 31 min |
| Apr 8, 11:55 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 35 min |
| Apr 9, 1:28 PM EDT | Special Weather Statement | RNK | Pulaski | 32 min |
| Apr 9, 1:52 PM EDT | Special Weather Statement | RNK | Bath | 23 min |
| Apr 9, 1:58 PM EDT | Special Weather Statement | RNK | City of Radford | 32 min |
| Apr 9, 2:05 PM EDT | Special Weather Statement | RNK | Alleghany | 25 min |
| Apr 9, 2:09 PM EDT | Severe Thunderstorm Warning | RNK | Bath | 51 min |
| Apr 9, 2:27 PM EDT | Special Weather Statement | RNK | Montgomery, City of Radford | 33 min |
| Apr 9, 2:29 PM EDT | Special Weather Statement | RNK | Pulaski | 31 min |
| Apr 9, 2:50 PM EDT | Special Weather Statement | RNK | Giles | 25 min |
| Apr 9, 2:53 PM EDT | Special Weather Statement | RNK | Alleghany | 37 min |
| Apr 9, 2:55 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 50 min |
| Apr 9, 3:11 PM EDT | Special Weather Statement | RNK | Carroll | 34 min |
| Apr 9, 3:12 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Montgomery, Pulaski, Wythe | 3 hr |
| Apr 9, 3:14 PM EDT | Special Weather Statement | RNK | Craig | 31 min |
| Apr 9, 3:21 PM EDT | Special Weather Statement | RNK | Bath | 24 min |
| Apr 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 44 min |
| Apr 9, 3:40 PM EDT | Special Weather Statement | RNK | Halifax | 35 min |
| Apr 9, 3:56 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Apr 9, 4:07 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 23 min |
| Apr 9, 4:10 PM EDT | Special Weather Statement | RNK | City of Martinsville | 35 min |
| Apr 9, 4:19 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania | 41 min |
| Apr 9, 4:31 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Floyd, Franklin, Patrick | 40 min |
| Apr 9, 4:40 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Pittsylvania | 50 min |
| Apr 9, 5:10 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 36 min |
| Apr 9, 5:13 PM EDT | Tornado Warning | RNK | Pittsylvania | 33 min |
| Apr 9, 5:27 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 48 min |
| Apr 9, 5:55 PM EDT | Tornado Warning | RNK | Halifax | 50 min |
| Apr 9, 6:00 PM EDT | Special Weather Statement | RNK | City of Martinsville | 45 min |
| Apr 9, 6:16 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 44 min |
| Apr 9, 6:41 PM EDT | Special Weather Statement | RNK | Mecklenburg | 34 min |
| Apr 9, 3:28 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 47 min |
| Apr 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 49 min |
| Apr 9, 4:20 PM EDT | Tornado Warning | RNK | Surry | 25 min |
| Apr 9, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.